2 suffer serious reactions after consuming illegal health products

PHOTO: 2 suffer serious reactions after consuming illegal health products

Photo above: Picture of adulterated products (from left to right): Ginseng Baji Gu Ci Wan, Tu Chong Ginseng Wan Le Seang, and X-tract Nature.

SINGAPORE - Two people in Singapore have suffered serious adverse reactions after consuming adulterated health products purchased overseas.

One patient in his 30s consumed a product named Ginseng Baji Gu Ci Wan, and the other in his 60s consumed Tu Chong Ginseng Wan Le Seang.

They were consumed to relief pain and symptoms of gout, but they instead suffered Cushing's syndrome - the signs and symptoms associated with prolonged exposure to inappropriately high levels of the hormone cortisol.

The cases were detected separately by an astute Traditional Chinese Medicine (TCM) physician and a doctor who subsequently reported them to HSA.

These products, sold under the guise of herbal or traditional medicines, were found to contain undeclared potent medicinal ingredients - dexamethasone and chlorpheniramine.

These medicinal products are not approved by HSA. Ginseng Baji Gu Ci Wan carried a product registration number, purporting to be licensed from its country of origin. However, this has been verified by HSA to be fake.

In a separate third case, a patient in her 50s experienced rapid relief of her migraine symptoms after consuming X-tract Nature. This led her doctor to suspect the possible adulteration of the product.

Tests done at HSA's Pharmaceutical Laboratory confirmed that the capsules were adulterated with the medicinal ingredients prednisone, phenylbutazone, chlorpheniramine and paracetamol.

X-tract Nature also carried a fake product registration number.

The presence of these potent steroids in these three products is of serious concern as they can cause serious adverse effects such as increased blood glucose levels leading to diabetes, high blood pressure, as well as eye, muscular and bone disorders.

Sudden stopping of the consumption of these products can also cause serious withdrawal symptoms such as weakness, fatigue and bowel obstruction, especially when these products are taken for more than a few weeks.

Consumers are advised not to purchase these three illegal products should they come across them. If they have already purchased the products, they are advised not to consume them.

Those who have consumed these products are advised to consult a medical practitioner as soon as possible. They should not stop taking the product abruptly as they contain potent steroids.

Associate Professor Chan Cheng Leng, Deputy Group Director of HSA's Health Products Regulation Group, said: "Consumers are strongly advised against taking health products that offer quick relief for ailments such chronic pain from gout, arthritis and migraines.

"Often, these products contain potent medicinal ingredients that are not listed on the packaging. This is very dangerous for consumers who take these products. It is almost impossible for the consumer to tell from the packaging whether a product is adulterated or not and the best practice is to avoid buying and consuming these products. "

Members of the public and retailers who have encountered these illegal products or any other suspicious products are encouraged to report them to the Enforcement Branch of HSA at the hotline 6866 3485 or e-mail them at hsa_is@hsa.gov.sg.

yamadak@sph.com.sg

SERVICES